Arkansas, 2009

Tornado in Arkansas, July 21, 2009

July 21, 2009 · NWS SHV · 1 event in 1 county or zone

Rain during the early morning hours dissipated and the atmosphere became very unstable during the afternoon hours across the region. The result was severe thunderstorms that developed ahead of a frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Rain during the early morning hours dissipated and the atmosphere became very unstable during the afternoon hours across the region. The result was severe thunderstorms that developed ahead of a frontal boundary. These storms produced strong and damaging wind gusts and there was enough shear along the leading edge of an outflow boundary for a weak tornado to develop in southwest Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 21, 9:30 AM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 21, 9:30 AM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1030 AM CDT TUE JUL 21 2009

.DISCUSSION...

RADAR SHOWS DISORGANIZED LINE OF CONVECTION STEADILY MOVING
THROUGH THE AREA THIS MORNING. MUCH OF THIS ACTIVITY WILL MOVE INTO
THE EASTERN SECTIONS OF THE CWA DURING THE AFTERNOON. THE QUESTION
OF THE MORNING IS...WILL THERE BE ENOUGH HEATING TO TO GET MORE
CONVECTION GOING BEHIND THIS LINE. SATELLITE IMAGERY SHOWS A NICE
DRY PUNCH BEHIND THIS SHORT WAVE...AND IF WE CAN CLEAR OUT THE HIGH
CLOUDS MORE CONVECTION SHOULD DEVELOP BEHIND THIS LINE.

FOR THE MORNING FORECAST UPDATE...WILL TREND POPS HIGHER IN THE
EAST...AND WILL RUN 50 CENTS IN THE WESTERN AND NORTHERN SECTIONS OF
THE CWA. TEMPS WILL BE TRICKY TO PIN POINT WITH UNCERTAINTY OF
CLOUDS AND REDEVELOPING CONVECTION...SO WILL CONTINUE ONGOING TREND
AND LEAVE THEM ALONE. UPDATE WILL BE OUT AROUND 1100 AM.

ELEVEN

&&

.AVIATION...

MVFR CEILINGS WILL CONTINUE FOR MOST OF THE AREA TODAY WITH A FEW
PERIODS OF VFR. SHOWERS AND THUNDERSTORMS ARE MOVING SOUTHEAST
THROUGH THE AREA TODAY...WHICH HAS ALREADY BEGUN TO AFFECT MOST
SITES...WITH THE EXCEPTION OF MLU. THIS SITE SHOULD BE AFFECTED BY
THE LATE MORNING TO EARLY AFTERNOON HOURS. ADDITIONAL DEVELOPMENT
BEHIND AND IN FRONT OF THIS LINE OF SHOWERS AND STORMS WILL BE
POSSIBLE AS HEATING OCCURS...SINCE THE ACTUAL COLD FRONT IS STILL
LOCATED WELL TO THE NORTHWEST OF THE FOUR STATE REGION.  CONDITIONS
WILL BEGIN TO IMPROVE FROM NORTHWEST TO SOUTHEAST OVER THE REGION BY
THIS EVENING. SOUTHEASTERN SITES WILL BE SLOWER TO IMPROVE...GIVING
RETURNED PREVAILING VFR CONDITIONS BY WEDNESDAY MORNING. WINDS WILL
REMAIN PREVAILING AROUND 5 TO 10 KTS...WITH HIGHER GUSTS WHEN
AFFECTED BY A THUNDERSTORM.  SOUTHEAST WINDS WILL CONTINUE THROUGH
MUCH OF THE FORECAST PERIOD...BUT IS EXPECTED TO SHIFT AROUND TO THE
NORTH ONCE THE FRONT MOVES THROUGH ON WEDNESDAY. /22/

&&

.UPDATED POINT TEMPS/POPS...
SHV  89  70  89  69  89 /  50  40  30  20  20
MLU  86  69  86  68  90 /  70  60  50  20  20
DEQ  86  65  88  63  91 /  50  30  10  20  10
TXK  87  67  88  67  89 /  50  50  20  20  20
ELD  85  67  87  66  89 /  60  60  30  20  10
TYR  92  71  90  69  89 /  50  30  20  20  20
GGG  91  70  89  69  89 /  50  30  20  20  20
LFK  91  73  89  71  90 /  50  30  30  20  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

11/22
Hazardous weather outlook, Jul 21, 11:15 AM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1215 PM CDT TUE JUL 21 2009

ARZ073-LAZ003>006-010>014-017>022-TXZ152-153-165>167-221100-
ANGELINA-BIENVILLE-CALDWELL-CLAIBORNE-DE SOTO-GRANT-JACKSON-LA SALLE-
LINCOLN-NACOGDOCHES-NATCHITOCHES-OUACHITA-RED RIVER LA-SABINE LA-
SABINE TX-SAN AUGUSTINE-SHELBY-UNION AR-UNION LA-WEBSTER-WINN-
1215 PM CDT TUE JUL 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP EAST
TEXAS...NORTHERN AND CENTRAL LOUISIANA...AND PORTIONS OF SOUTH
CENTRAL ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A DISORGANIZED LINE OF THUNDERSTORMS WILL CONTINUE TO PROGRESS
EASTWARD THROUGH THE AREA THIS AFTERNOON. ISOLATED SEVERE STORMS WILL
BE POSSIBLE...BUT MOST STORMS WILL MAINLY PRODUCE WIND GUSTS IN THE
35 TO 40 MILES AN PER HOUR RANGE. HAIL SMALLER THAN THREE
QUARTERS OF AN INCH IN DIAMETER IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL SHOULD NOT BE NEEDED THROUGH TONIGHT.

ARZ050-051-059>061-070>072-LAZ001-002-OKZ077-TXZ096-097-108>112-
124>126-136>138-149>151-221100-
BOSSIER-BOWIE-CADDO-CAMP-CASS-CHEROKEE-COLUMBIA-FRANKLIN-GREGG-
HARRISON-HEMPSTEAD-HOWARD-LAFAYETTE-LITTLE RIVER-MARION-MCCURTAIN-
MILLER-MORRIS-NEVADA-PANOLA-RED RIVER TX-RUSK-SEVIER-SMITH-TITUS-
UPSHUR-WOOD-
1215 PM CDT TUE JUL 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
TEXAS...SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND EXTREME
NORTHWEST LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

RAIN HAS ENDED ACROSS MUCH OF THE AREA...HOWEVER AFTERNOON HEATING
IS DESTABILIZING THE AREA AND INCREASING THE CHANCES FOR
THUNDERSTORM REDEVELOPMENT. THE AREA REMAINS IN A SLIGHT RISK THIS
AFTERNOON...AND A THREAT FOR SEVERE STORMS REMAIN POSSIBLE. IF
STORMS DO BECOME SEVERE THIS AFTERNOON...HAIL...DAMAGING WINDS...AND
EVEN A SMALL POSSIBILITY OF ISOLATED TORNADOES WILL BE A THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEEDED THIS AFTERNOON AND
EVENING.

PARKER

The radar

The Western Arkansas radar (KSRX), 157 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Hempstead

When
July 21, 12:42 PM CST to 12:44 PM CST
Where
Hempstead County, 0.43 mi SW of Bingen to 0.72 mi NNE of Doyle
Rating
EF0
Path length
1.28 mi
Path width
125 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
33.965, -93.785

Several trees were snapped along a fence line east of Hempstead 27 near some chicken houses. A nearby wellhouse was partially knocked over and the walls of a metal shop were thurst outward at the northeast corner. Numerous trees were uprooted and snapped approximately 0.75 miles east along Hempstead 348 and further east in a heavily wooded area.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyThe tornado archive for Arkansas, 2009Warnings in Arkansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188094.